Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Hardy's theorem and rotations

Authors: J. A. Hogan and J. D. Lakey
Journal: Proc. Amer. Math. Soc. 134 (2006), 1459-1466
MSC (2000): Primary 42A38; Secondary 30D15
Published electronically: October 18, 2005
MathSciNet review: 2199193
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove an extension of Hardy's classical characterization of real Gaussians of the form $ e^{-\pi\alpha x^2}$, $ \alpha>0$, to the case of complex Gaussians in which $ \alpha$ is a complex number with positive real part. Such functions represent rotations in the complex plane of real Gaussians. A condition on the rate of decay of analytic extensions of a function $ f$ and its Fourier transform $ \widehat f$ along some pair of lines in the complex plane is shown to imply that $ f$ is a complex Gaussian.

References [Enhancements On Off] (What's this?)

  • [ACDS] F. Astengo, M. Cowling, B. Di Blasio and M. Sundari, Hardy's uncertainty principle on certain Lie groups, J. London Math. Soc. 62 (2000), 461-472. MR 1783638 (2002b:22018)
  • [BR] S.C. Bagchi and S.K. Ray, Uncertainty principles like Hardy's theorem on some Lie groups, J. Austral. Math. Soc. Ser. A 65 (1998), 289-302.MR 1660417 (99k:43001)
  • [BDJ] A. Bonami, B. Demange and P. Jaming, Hermite functions and uncertainty principles for the Fourier and windowed Fourier transforms, Rev. Mat. Iberoamericana, 19 (2003), 235-250.MR 1993414 (2004f:42015)
  • [CP] M. Cowling and J.F. Price, Generalisations of Heisenberg's inequality, in ``Harmonic Analysis (Cortona, 1982)'' Lecture Notes in Math. 992, Springer, Berlin 1983, 443-449. MR 0729369 (86g:42002b)
  • [CSS] M. Cowling, A. Sitaram and M. Sundari, Hardy's uncertainty principle on semisimple groups, Pacific J. Math. 192 (2000), 293-296. MR 1744570 (2001c:22007)
  • [FS] G.B. Folland and A. Sitaram, The uncertainty principle: a mathematical survey, J. Fourier Anal. Appl. 3 (1997), 207-238.MR 1448337 (98f:42006)
  • [GS] I. M. Gelfand and G. E. Shilov, ``Generalized Functions,'' Academic Press, New York, 1968.MR 0435831 (55:8786a)
  • [GR] K. Gröchenig, Uncertainty principles for time-frequency representations, in ``Advances in Gabor Analysis,'' 11-30, Birkhäuser, Basel, 2003.MR 1955930
  • [GZ] K. Gröchenig and G. Zimmermann, Hardy's theorem and the short-time Fourier transform of Schwartz functions, Bull. London Math. Soc. 63 (2001), 205-214.MR 1802767 (2001k:46065)
  • [HL] J. Hogan and J. Lakey, Embeddings and uncertainty principles for generalized modulation spaces, in ``Sampling Theory and its Applications,'' 75-108, J. Benedetto and P. Ferreira, eds., Birkhäuser, Basel, 2000.MR 1865682
  • [HL2] J. A. Hogan and J. D. Lakey, Growth bounds for fractional Fourier transforms in Gelfand-Shilov spaces, Proc. ISAAC, Toronto, 2003.
  • [H] L. Hörmander, A uniqueness theorem of Beurling for Fourier transform pairs, Ark. Mat. 29 (1991), 237-240.MR 1150375 (93b:42016)
  • [JAVE] A.J.E.M. Janssen and S.J.L. Van Eijndhoven, Spaces of type $ W$, growth of Hermite coefficients, Wigner distribution and Bargmann transform, J. Math. Anal. Appl. 152 (1990), 368-390.MR 1077934 (91j:46046)
  • [P] B. Palka, ``Introduction to Complex Function Theory,'' Springer-Verlag, New York, 1991. MR 1078017 (92b:30001)
  • [SS] A. Sitaram and M. Sundari, An analogue of Hardy's theorem for very rapidly decreasing functions on semi-simple Lie groups, Pacific J. Math. 177 (1997), 187-200. MR 1444779 (99a:22018)
  • [SST] A. Sitaram, M. Sundari and S. Thangavelu, Uncertainty principles on certain Lie groups, Proc. Indian Acad. Sci. Math. Sci. 105 (1995), 135-151. MR 1350473 (96h:43002)
  • [SW] E.M. Stein and G. Weiss, ``Introduction to Fourier Analysis on Euclidean Spaces,'' Princeton University Press, Princeton, 1971. MR 0304972 (46:4102)
  • [S] M. Sundari, Hardy's theorem for the $ n$-dimensional Euclidean motion group, Proc. Amer. Math. Soc. 126 (1998), 1199-1204.MR 1423336 (98f:43012)
  • [THA] S. Thangavelu, ``Harmonic Analysis on the Heisenberg Group,'' Birkhäuser, Boston, 1998.MR 1633042 (99h:43001)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 42A38, 30D15

Retrieve articles in all journals with MSC (2000): 42A38, 30D15

Additional Information

J. A. Hogan
Affiliation: Department of Mathematical Sciences, University of Arkansas, Fayetteville, Arkansas 72701

J. D. Lakey
Affiliation: Department of Mathematical Sciences, New Mexico State University, Las Cruces, New Mexico 88003–8001

Keywords: Hardy's theorem, uncertainty principle
Received by editor(s): September 24, 2004
Received by editor(s) in revised form: December 20, 2004
Published electronically: October 18, 2005
Additional Notes: This research was supported by a Macquarie University MURG grant
Communicated by: Juha M. Heinonen
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society